Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Riverton, WY

July 7, 2004Sweetwater County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 7, 2004, 7:00 PM MDT for Sweetwater County, Wyoming. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 7:00 PM MDT (01:00 UTC)
Expired
Jul 7, 2004, 8:00 PM MDT
In force
60 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 177 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
3692 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 080100
SVRRIW
WYC037-080200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
655 PM MDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SWEETWATER COUNTY IN SOUTH CENTRAL WYOMING
  THIS INCLUDES THE CITIES OF...ROCK SPRINGS...GREEN RIVER

* UNTIL 800 PM MDT

* AT 646 PM MDT...DOPPLER RADAR REPORTED A LINE OF SEVERE            
  THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS               
  IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A             
  LINE EXTENDING FROM 22 MILES NORTH OF GREEN RIVER TO 9             
  MILES SOUTHWEST OF GREEN RIVER TO 10 MILES NORTHEAST               
  OF MANILA...AND MOVING EAST AT 45 MPH. ALSO...A WIND GUST OF 65    
  MPH WAS REPORTED AT BUCK BOARD MARINA.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PILOT BUTTE AROUND 700 PM MDT
  JUNCTION I80 AND HIGHWAY 191 AROUND 705 PM MDT
  ROCK SPRINGS AROUND 710 PM MDT
  I80 EXIT 111 AROUND 715 PM MDT
  SWEETWATER COUNTY AIRPORT AROUND 720 PM MDT
  SUPERIOR AROUND 725 PM MDT

STRONG AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS 
STORM...BUT THERE WILL BE LITTLE RAIN. TAKE COVER IN A STURDY 
STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4185 10962 4107 10963 4114 10858 4192 10855

$$

CUNNINGHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:51 PM MDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 7, 2:51 PM MDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RIVERTON WY
251 PM MDT WED JUL 7 2004

.TONIGHT THROUGH SATURDAY...
MAIN CONCERN THIS EVENING WILL BE ISOLATED HIGH BASED WIND PRODUCING
THUNDERSTORMS IN THE SOUTHWEST AND FRONTAL BOUNDARY THUNDERSTORMS IN
THE NORTH. ISOLATED STORMS ALREADY GOING IN THE SOUTHWEST AND JUST
HEADING TOWARD YELLOWSTONE ATTM. COLD FRONT AND JET SUPPORT (RIGHT
ENTRANCE REGION) SHOULD PROVIDE FOR A SWATH OF SHOWERS AND SOME
THUNDERSTORMS ACROSS THE NORTH THIS EVENING AND MAYBE INTO EARLY
MORNING. WEAK DISTURBANCE/DEFORMATION AXIS WILL EDGE INTO SWRN WY
THIS EVENING AND JUST GRADUALLY DIE OUT ACROSS THE SOUTH OVERNIGHT.
COULD SEE SOME LINGERING WEAK CONVECTION INTO THE EARLY MORNING BUT
PROBABLY NOT MUCH MORE THAN SPRINKLES BY THEN. COLD FRONT SWEEPS
THROUGH THE WEST EARLY THIS EVENING WITH NORTHERLY PUSH COMING INTO
THE NORTHEAST LATER THIS EVENING AND DYING OUT ACROSS NATRONA OR
EASTERN FREMONT COUNTY TOWARDS MORNING. IT LOOKS LIKE FRONT WILL
ERODE BACK TO OUR ERN BORDER BY AFTERNOON WITH DRIER WESTERLY AIR
COVERING MUCH OF THE AREA. WILL CONFINE THUNDERSTORMS TO THE FAR
SOUTH AND EAST PORTIONS. PSEUDO MONSOONAL FLOW DEVELOPS LATER FRIDAY
INTO SATURDAY WITH INCREASING MID AND HIGH LEVEL MOISTURE MOVING UP
FROM THE DESERT SOUTHWEST. EMBEDDED DISTURBANCES COULD PROVIDE SOME
ADDED PUNCH FRIDAY EVENING INTO SATURDAY. FOR NOW...WILL GENERALLY
FOCUS ON INCREASING CHANCE OF THUNDERSTORMS IN THE SOUTHWEST AND
NEARBY MOUNTAINS LATE IN THE DAY FRIDAY AND INTO SATURDAY.

STILL WAITING FOR OUR FIRST 90 IN RIVERTON THIS SUMMER. TODAY WOULD
TIE THE RECORD FOR THE LATEST TO EVER HIT 90 IN TOWN. AS OF THIS
WRITING...WEVE HIT 89.

.SATURDAY NIGHT THROUGH WEDNESDAY...
TRANSITION TO A MID-SUMMER PATTERN EMERGES AS HIGH OVER SOUTHEASTERN
U.S. RETROGRADES BACK INTO FOUR CORNERS AREA BY THE END OF THE
PERIOD.  SUB-TROPICAL JET FROM CENTRAL CALIFORNIA TO NORTHERN ROCKIES
TO REMAIN OVER AREA MOST OF THE PERIOD WHICH WILL IN ALL LIKELIHOOD
HAVE NUMEROUS SHORT-WAVES IN THE FLOW.  BEST MOISTURE AND INSTABILITY
PROGGED TO BE EAST OF A RKS-CPR-COD LINE THROUGH MONDAY WHERE WILL
HAVE SLIGHT CHANCE POPS IN 18Z-06Z TIMEFRAME.  AS HIGH BUILDS INTO
FOUR CORNERS LATE IN THE PERIOD MOST CONVECTION SHOULD BE CONFINED TO
LOCAL CONVERGENCE AREAS. SHOULD ALSO SEE A LOT MORE 90F PLUS READINGS
AROUND BY EARLY NEXT WEEK AND FIRE DANGER BEGINNING TO CREEP INTO THE
PICTURE.  THOSE COOL..WET DAYS OF JUNE AND EARLY JULY WERE FUN WHILE
THEY LASTED...BRING ON THE MONSOON SOON.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SKRBAC/AEM
Hazardous weather outlook, Jul 7, 5:00 AM MDT, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT WED JUL 7 2004

WYZ001>020-022>030-081100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
NORTHERN AND SOUTHWEST WYOMING.  A FEW STORMS NEAR THE MONTANA BORDER
MAY APPROACH SEVERE THRESHOLDS WITH HAIL AND STRONG WIND GUSTS.
THE MAIN HAZARD FROM ISOLATED THUNDERSTORMS ACROSS SOUTHWEST
WYOMING THIS AFTERNOON WILL BE OUTFLOW WIND GUSTS UP TO 60 MILES PER
HOUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED ACROSS NORTHERN AND SOUTHWEST WYOMING THIS
AFTERNOON AND EVENING.

AEM

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.